Elderly colon cancer patients receiving chemotherapy after surgery are at risk for various toxicities
Patients who receive surgery for stage III colon cancer can benefit from 5-flurouracil (5-FU)-based chemotherapy. However, 5-FU-based chemotherapy is associated with increased risk of developing gastrointestinal (GI), blood, and cardiac toxicities in elderly patients with colon cancer. These patients need to be closely monitored so that the benefits of chemotherapy can outweigh the risks, suggest the study authors.
They identified 12,099 patients with stage III colon cancer from a Medicare database. Of these, 4,359 did not receive any chemotherapy following surgery, with the remaining 7,740 (63.9 percent) getting 5-FU-based chemotherapy within 3 months after tumor resection. Researchers calculated the 3-month cumulative incidence rate for GI and blood toxicities and risk for heart disease.
Patients receiving chemotherapy were more likely to be younger, married, and have fewer coexisting conditions than the untreated group. This difference was most pronounced for age, with 88.2 percent of patients aged 65 to 69 initiating chemotherapy compared to just 18.1 percent of patients aged 85 and older. During 3 months after surgery, the cumulative incidence rate of toxicities was 9.1 percent in the chemotherapy group and 4.3 percent in the non-chemotherapy group. Common toxicities included volume depletion disorder, agranulocytosis (potentially lethal reduction in the number of white blood cells), diarrhea, nausea, and vomiting. Women were 35 percent more likely to experience toxicities than men and blacks were 35 percent less likely to develop toxicities than whites. Chemotherapy was only slightly associated with the risk for developing heart disease. The study was supported by the Agency for Healthcare Research and Quality (HS16743).
See "Adjuvant chemotherapy and risk of gastrointestinal, hematologic, and cardiac toxicities in elderly patients with stage III colon cancer," by Chung-Yuan Hu, PhD, Wenyaw Chan, PhD, George P. Declos, MD, PhD, and Xianglin L. Du, MD, PhD, in the June 2012 American Journal of Clinical Oncology 35(3), pp. 228-236.
Return to Contents
Proceed to Next Article